Article

Weight gain in the treatment of mood disorders

Comprehensive Weight Control Program, Weill Medical College of Cornell University, New York, N.Y., USA.
The Journal of Clinical Psychiatry (Impact Factor: 5.14). 01/2003; 64 Suppl 8:22-9.
Source: PubMed

ABSTRACT Overweight and obesity have become an urgent public health problem in the United States: approximately 61% of the adult population (97 million adults) are overweight or obese, where overweight is defined as a body mass index (BMI) >/= 25 and obesity is defined as a BMI >/= 30. Overweight and obesity increase the risk for developing many serious chronic diseases such as cardiovascular disease, type 2 diabetes, hypertension, dyslipidemia, and certain cancers. Increased morbidity due to obesity-related disorders begins within the normal weight range. Weight gain in adulthood per se, even in individuals who are normal weight, has deleterious health effects. Medications, particularly those commonly used in psychiatry and neurology, are a significant iatrogenic source of overweight and obesity. The weight gain potential of prescription medications should be considered in order to enhance patient compliance and reduce the risk of metabolic sequelae of weight gain. This article provides an overview of the weight-gain potential of several classes of drugs commonly used in psychiatric practice and considerations for clinicians in prescribing these medications.

0 Followers
 · 
62 Views
 · 
0 Downloads
  • Source
    • "These include medication use (specifically antidepressants), impaired sleep quality, overeating and physical inactivity [5]. Regarding antidepressant use, tricyclic antidepressants (TCAs) and monoamine oxidase inhibitors (MAOIs) have been associated with greater weight gain than other classes [35], [36]. To our knowledge, only two studies have specifically considered the role of medication use in relationships of depression with obesity. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Purpose Some mental illnesses have been suggested to be associated with obesity, although results are somewhat inconsistent and research has focused mainly on depression. Methods Associations between anxiety, depression, medications for these illnesses, and obesity were investigated cross-sectionally among women aged 25–74 (n = 3004) who participated as population controls in a cancer case-control study. Participants self-reported information on anxiety, depression, height, current weight and weight at age 25. Results No association was observed between either anxiety or depression and either current overweight or obesity status. However, depressed women taking antidepressants were more likely to be obese [OR = 1.71 (95%CI = 1.16–2.52) daily antidepressant use; OR = 1.89 (95%CI = 1.21–2.96) ever tricyclic antidepressant use]. In the full study sample consistent positive associations between anxiety, depression and obesity among women with a history of antidepressant use, and generally negative associations among women without, were suggested. Finally, weight gain was associated with history of anxiety [5–19 kg OR = 1.29 (95% CI = 1.06–1.57); ≥20 kg OR = 1.43 (95% CI = 1.08–1.88)] and depression [≥20 kg OR = 1.28 (95% CI = 0.99–1.65)]. Conclusions These results suggest depression and anxiety may be associated with weight gain and antidepressant use may be associated with obesity.
    PLoS ONE 06/2014; 9(6):e99780. DOI:10.1371/journal.pone.0099780 · 3.23 Impact Factor
  • Source
    • "As a result of the secular rises in mental health problems, antidepressant medication is currently commonly prescribed across Europe and the United States (Olfson & Marcus, 2009; Reid & Barbui, 2010). The use of anti-depressant medication has been linked with a greater risk of weight gain (Aronne & Segal, 2003), diabetes (Rubin et al., 2008; Andersohn et al., 2009; Kivimäki et al., 2010), and with an increased risk of cardiovascular disease (CVD) events in most (Cohen et al., 2000; Tata et al., 2005; Chen et al., 2008; Fosbøl et al., 2009; Krantz et al., 2009; Smoller et al., 2009), but not all (Taylor et al., 2005; Knol et al., 2007; O'Connor et al., 2008) studies. Low grade systemic inflammatory processes may be a key mechanism underlying some of the potential adverse effects of antidepressant medication, particularly raised CVD risk. "
    [Show abstract] [Hide abstract]
    ABSTRACT: The use of anti-depressant medication has been linked to cardiovascular disease (CVD). We examined the association between anti-depressant medication use and a marker of low grade systemic inflammation as a potential pathway linking anti-depressant use and CVD in two population based studies. Data were collected in a representative sample of 8131 community dwelling adults (aged 47.4±15.9 years, 46.7% male) from the Scottish Health Surveys (SHS). The use of anti-depressant medication was coded according to the British National Formulary and blood was drawn for the measurement of C-reactive protein (CRP). In a second study, we attempted to replicate our findings using longitudinal data from the Whitehall II study (n=4584, aged 55.5±5.9 years, mean follow-up 5.5 years). Antidepressants were used in 5.6% of the SHS sample, with selective serotonin reuptake inhibitors (SSRIs) being the most common. There was a higher risk of elevated CRP (>3 mg/L) in users of tricyclic antidepressant (TCA) medication (multivariate adjusted odds ratio (OR)=1.52, 95% CI, 1.07-2.15), but not in SSRI users (multivariate adjusted OR=1.07, 95% CI, 0.81-1.42). A longitudinal association between any antidepressant use and subsequent CRP was confirmed in the Whitehall cohort. In summary, the use of anti-depressants was associated with elevated levels of systemic inflammation independently from the symptoms of mental illness and cardiovascular co-morbidity. This might be a potential mechanism through which antidepressant medication increases CVD risk. Further data are required to explore the effects of dosage and duration of antidepressant treatment.
    Brain Behavior and Immunity 01/2011; 25(1):168-73. DOI:10.1016/j.bbi.2010.09.013 · 6.13 Impact Factor
  • Source
    • "Second, weight change can be a clinical manifestation of depression. Although weight gain during the initial phase of treatment is more likely to be a side effect of the treatment, it can also be a sign of symptom improvement in depressive patients who had lost weight before the treatment, and in addition can be a sign of residual symptoms in patients with atypical features (Aronne and Segal, 2003). Third, many widely used antidepressants, including selective serotonin reuptake inhibitors (SSRIs) and bupropion, are associated with a decrease in appetite and an increase in basal metabolic rates, and may induce weight loss in some patients, especially during the initial phase of treatment (de Jonghe et al., 1991; Harto-Truax et al., 1983; Michelson et al., 1999; Pijl and Meinders, 1996; Weisler et al., 1994). "
    [Show abstract] [Hide abstract]
    ABSTRACT: The extent of weight changes in depressed patients who use atypical antipsychotics (AAP) as augmentation could not be easily predicted due to weight related symptoms of depression and the interaction with antidepressants which have weight reducing effects. Patients were treated with either antidepressants augmented with AAP for more than 2 weeks (AAP group, n = 100) or only with antidepressants (non-AAP group, n = 172) during the admission between 2002 and 2006, and the differences in weight were analyzed. Mean weight gains of AAP group were significantly higher than those of non-AAP group (2.98 +/- 1.87 kg vs. 1.70 +/- 1.85 kg, p = 0.001). When stratified by antidepressants, the significant difference between the two groups was shown among the subjects who had taken serotonin reuptake inhibitors (SSRIs), but not mirtazapine and venlafaxine (3.42 +/- 2.01 kg vs. 1.48 +/- 1.79 kg, p < 0.001). Comparing among different combinations in AAP group showed that subjects treated with SSRIs and olanzapine had the greatest weight gain (4.21 +/- 1.90 kg), significantly higher than that of the other subgroups (p < 0.001). Our findings suggest that AAP used in patients with depression could severely aggravate preexisting weight-related problems of antidepressants use and the possibility that the combined use with specific antidepressants could have a unique effect on weight by drug-drug interactions.
    Human Psychopharmacology Clinical and Experimental 03/2009; 24(2):135-43. DOI:10.1002/hup.1001 · 1.85 Impact Factor
Show more

Karen Segal